Discussions that mention synthroid

General Health board


[font=garamond]Wow. This is a perfect example of what happens when mood disorders like bipolar disorder and metabolic problems like hypothyroidism are mixed and spiral out of control.

In my opinion, you should be on no more than 4 drugs:
1. a mood stabilizer for the manic phases of bipolar disorder (preferably Depakote, Tegretol, or Lithium - though Lamictal will do)
2. an antidepressant for the depressive phases
3. levothyroxine (Synthroid or Levoxyl) in a higher dose than you are now taking
4. progestin-only birth control and possibly Metformin (for PCOS)

Here's why.

[list][*] Your depression, obesity, fatigue, infections, problems concentrating, your anemia, and even possibly your allergies and hypertension can be linked to hypothyroidism, particularly if it is long-term undertreated. You may need to continue your iron until the new dose of Levoxyl kicks in, but I seriously doubt you'll need it forever. Anemia is usually a symptom and rarely a cause. Also, I gather from your Topamax prescription that you have migraines. Proper thyroid treatment may alleviate these also.

[*] I believe that you do have bipolar disorder (though I question the diagnosis of bipolar II). Therefore, you should be on some form of preventative mood stabilizing drug for it, and perhaps also an antidepressant to control your depression, although I honestly think that much of it will be alleviated when your thyroid problem is under control. However, your anxiety can be attributed to your bipolar disorder, and your night terrors and some other symptoms to your medication. You narcolepsy might be related to one or both. In general, I do not support the use of Seroquel for hypomania. A bipolar II diagnosis precludes full mania, and Seroquel is only indicated for severe, acute mania.

[*] Estrogen-containing birth control can interfere with thyroid drugs, so progestin-only is the way to go. The reason you need to take birth control is twofold: it will help with the PCOS, and it will also prevent pregnancy while you're taking birth-defect-causing mood stabilizers.[/list]
Oh yes, and I agree that you should be treated by only one doctor, a general practitioner who has a clue, possibly holistic. A psychiatrist is only going to prescibe you meds you don't necessarily need (like Wellbutrin for instance). For instance, instead of checking your thyroid, a psychiatrist is likely to just prescribe an antidepressant. It also disturbs me that you're on no less than three medications to help your high blood pressure. Drugged up is no way to live.

Your hypothyroidism is not being treated properly. Find a doctor who will treat it correctly by doing regular TSH, FT3, and FT4 tests, as well as regular hemoglobin assays for control of anemia. I bet your doctor's only testing TSH levels, but that might not be an accurate picture of what's going on in your body. Hang out on the thyroid disorders forum for a while and you'll see what I mean. In the meantime, I hope you feel better![/font]